MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4006U0304-A
Medical Device Problem Codes Break (1069); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400) and a px slim delivery microcatheter (px slim).During the procedure, the physician implanted the initial pc400s into the target vessel using the px slim.While advancing the next pc400 into the target vessel, the pusher assembly of the pc400 kinked and broke.However, the pc400 remained attached to its pusher assembly.The physician then detached the pc400 with part of the pc400 in the px slim and the other part of the pc400 in the target location.Subsequently, the physician successfully pushed the remaining part of the pc400 into the target vessel using a guidewire.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned pc400 revealed that the pusher assembly was fractured, and the embolization coil was detached, and the complaint was confirmed.The probable cause of the reported failure likely occurred due to mishandling of the device during advancement.If the pc400 is forcefully mishandled at an extreme angle during advancement, damage such as a kink and subsequent fracture may occur.If the two fractured pusher assembly segments are separated, the pull wire may retract out of the distal detachment tip (ddt), and the embolization coil will detach from the pusher assembly.The detached embolization coil was not returned for evaluation.Penumbra products are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12448038
Report Number3005168196-2021-01988
Device Sequence Number14331829
Product Code HCG
UDI-Device Identifier00814548019505
UDI-Public00814548019505
Combination Product (Y/N)Y
Initial Reporter CountryCA
PMA/510(K) Number
K173614
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/06/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4006U0304-A
Device Catalogue Number4006U0304
Device Lot NumberF103206
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/26/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/19/2021
Supplement Date Received by Manufacturer09/30/2021
Initial Report FDA Received Date09/09/2021
Supplement Report FDA Received Date10/06/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005